Mississippi, 2008

Tornadoes and Damaging Winds in Mississippi, February 12, 2008

February 12, 2008 · NWS LIX · 8 events in 5 counties and zones

Severe thunderstorms developed across south Mississippi in advance of a strong upper level disturbance and an assoicated cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Severe thunderstorms developed across south Mississippi in advance of a strong upper level disturbance and an assoicated cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 12, 4:12 AM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Feb 12, 4:12 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
412 AM CST TUE FEB 12 2008

.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWED A 1007MB LOW OVER THE TEXAS BIG
BEND AREA WITH AN ASSOCIATED BOUNDARY EXTENDING EAST NORTHEAST TO
WEST TENNESSEE. IN ADDITION...SOUTHERLY FLOW WAS PRESENT OVER
LOUISIANA AND MUCH OF MISSISSIPPI. 500MB PROFILERS SHOWED THE
TROUGH AXIS FROM SOUTHERN MINNESOTA TO TEXAS PANHANDLE. IR
SATELLITE AND LDS DISPLAYED CONVECTION FROM NORTH CENTRAL TEXAS TO
WEST KENTUCKY...GENERALLY ALONG AND NORTH OF THE SURFACE BOUNDARY.
IN ADDITION...A BROAD TROUGH OR RIPPLE WAS OVER THE CENTRAL GULF
AND ISOLATED THUNDERSTORMS WERE NOTED 80 NM SOUTH OF ATCHAFALAYA
BAY.

SHORT RANGE MODELS ARE IN AGREEMENT WITH THE POSITIVELY TILTED
TROUGH BECOMING NEUTRALLY TILTED FROM MICHIGAN TO FLORIDA
PANHANDLE BY WEDNESDAY. MEANWHILE...STRONG SOUTHWEST OVER FLOW
AHEAD OF THE TROUGH WILL SLOW THE PROGRESSION OF WIDESPREAD
RAINFALL OVER THE UNTIL THIS AFTERNOON AND THIS EVENING.
WELL BEFORE THE FRONT...CAPE VALUES ARE EXPECTED TO INCREASE TO
2000 J/KG WITH LOW LEVEL MOISTURE LOADING STARTING THIS MORNING. IN
ADDITION...A LITTLE WINDOW OF TIME MAY BE PRESENT WHERE LOW LEVEL
SOUTHERLY FLOW INCREASES THIS MORNING AND SRH VALUES INCREASES TO
230 M/S THIS MORNING THROUGH EARLY THIS AFTERNOON. DEEP MOISTURE
ARRIVES THIS AFTERNOON AND THE THREAT OF ROTATING STORMS
DIMINISHED AS DIRECTIONAL SHEAR DECREASES THIS AFTERNOON. WITH
HIGH CAPES AND MAINLY SPEED SHEAR OVER THE AREA...STORMS AHEAD
AND ALONG THE FRONT WILL LIKELY YIELD STRONG GUSTY WINDS...POSSIBLY
DAMAGING WINDS THIS AFTERNOON AND THIS EVENING. STRONG COLD AIR
ADVECTION WILL YIELD SMALL CRAFT ADVISORY WEDNESDAY. SHARP TROUGH
WILL LIFT EAST AND DIMINISH THE COLD AIR ADVECTION AND WINDS OVER
THE COASTAL WATERS WEDNESDAY NIGHT.

.LONG TERM...
THE NEXT SHORT WAVE WILL LIKELY DIG AND BECOME A CLOSED LOW OVER
THE GREAT BASIN THURSDAY...APPROACHING AND PASSING OVER THE LOWER
MISSISSIPPI VALLEY SUNDAY...ACCORDING TO GFS. THIS SOLUTION IS
FASTER THAN ECMWF...WHICH BRINGS THE SYSTEM ACROSS THE FORECAST
AREA SUNDAY NIGHT. WITH THESE SLOW SOLUTIONS WILL CONFINE RAIN
CHANCES FRIDAY THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  36  53  29 /  80  60   0   0
BTR  73  39  53  34 /  80  60   0   0
MSY  75  43  54  41 /  60  80   0   0
GPT  70  39  53  33 /  50  80   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO NOON WEDNESDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS
     TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR THE
     FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT
     20 NM.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 6 PM WEDNESDAY
     FOR THE FOLLOWING ZONES: AND COASTAL WATERS FROM PASCAGOULA
     MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
     TO 60 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO NOON WEDNESDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS
     TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR THE
     FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT
     20 NM.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 6 PM WEDNESDAY
     FOR THE FOLLOWING ZONES: AND COASTAL WATERS FROM PASCAGOULA
     MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, Feb 12, 11:00 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST TUE FEB 12 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND THIS EVENING AS A COLD FRONT APPROACHES AND MOVES ACROSS THE
AREA. A FEW OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND
THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

MARINE...
STRONG NORTHWEST TO NORTHERLY WINDS IN THE WAKE OF A FRONTAL
PASSAGE WILL LEAD TO SMALL CRAFT ADVISORY CONDITIONS LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE IN THE WEEK INTO THE
WEEKEND AS A WARM FRONT LIFTS NORTH INTO THE AREA AND STALLS...
BEFORE A LOW PRESSURE SYSTEM MOVES NORTHEAST THROUGH THE AREA ON
SUNDAY. THE MAIN THREAT WILL BE HEAVY RAINFALL. IN ADDITION...SOME
OF THESE STORMS COULD ALSO BE STRONG TO POSSIBLY SEVERE.

MARINE...
STRONG NORTHWEST TO NORTHERLY WINDS IN THE WAKE OF A FRONTAL
PASSAGE IS EXPECTED TO CONTINUE SMALL CRAFT ADVISORY CONDITIONS
WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS WILL AGAIN BE POSSIBLE
EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS
EVENING.

The radar

The Mobile radar (KMOB), 91 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Harrison

When
February 12, 11:37 AM CST to 11:39 AM CST
Where
Harrison County, 6 mi NW of Gulfport
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
30.441, -89.151

A weak tornado was observed briefly touching down in the vicinity of Interstate 10 and Canal Boulevard causing no damage.

Thunderstorm Wind, Amite

When
February 12, 12:56 PM CST
Where
Amite County, 2 mi S of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.141, -90.830

Thunderstorm winds damaged the roof of a house.

Thunderstorm Wind, Pike

When
February 12, 1:15 PM CST
Where
Pike County, Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.280, -90.470

Trees were blown down on a house.

Tornado, Pike

When
February 12, 1:21 PM CST to 1:23 PM CST
Where
Pike County, 8 mi E of Mc Comb
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
31.250, -90.335

A weak tornado was observed briefly touching down causing no damage between Highways 44 and 570.

Thunderstorm Wind, Pike

When
February 12, 1:23 PM CST
Where
Pike County, 3 mi ENE of Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.267, -90.423

A portion of the roof was ripped off of a school on Highway 44.

Thunderstorm Wind, Pearl River

When
February 12, 2:06 PM CST
Where
Pearl River County, Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.780, -89.770

Trees were blown down.

Thunderstorm Wind, Pearl River

When
February 12, 2:35 PM CST to 2:40 PM CST
Where
Pearl River County, Hillsdale to 1 mi N of Picayune
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.930, -89.500

Numerous trees were blown down along Interstate 59 from the Hillsdale exit to Poplarville and along U.S. Highway 11 north of Picayune.

Thunderstorm Wind, Jackson

When
February 12, 3:45 PM CST to 4:30 PM CST
Where
Jackson County, Vancleave
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.530, -88.680

Several trees were blown down at various locations across the county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84019, 84020, 84021, 84022, 84023, 84024, 84025, 84026.